Texas, 2021

Hail and Damaging Winds in Texas, August 7, 2021

August 7, 2021 · NWS AMA · 5 events in 5 counties and zones

A strong upper level disturbance moved over the Oklahoma and Texas Panhandles causing thunderstorms to form. These thunderstorms moved from west to east with the greatest coverage occurring across the northern combined Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level disturbance moved over the Oklahoma and Texas Panhandles causing thunderstorms to form. These thunderstorms moved from west to east with the greatest coverage occurring across the northern combined Panhandles. Moderate instability and weak wind shear were sufficient to support hail upwards of an inch and few severe wind gusts up to 60-70 mph in a few storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 5:20 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 7, 5:20 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Sat Aug 7 2021

.AVIATION...
00Z TAF Cycle

Showers and thunderstorms are expected to impact the Dalhart,
Guymon and Amarillo TAF sites between 00Z and 04Z Sunday. VFR
conditions will prevail at all three TAF sites through the TAF
forecast period. Winds will mainly be from the south and southwest
5 to 15 knots except east and southeast at Dalhart and Guymon.
Winds will be stronger and more erratic in and near thunderstorms
between 00Z and 04Z Sunday. Low level wind shear will be possible
at the Amarillo TAF site between 08Z and 12Z Sunday.

Schneider

&&

.PREV DISCUSSION... /Issued 204 PM CDT Sat Aug 7 2021/

SHORT TERM...This afternoon through Tomorrow...

Closely watching surface obs and satellite trends this afternoon
as strong to severe thunderstorms are possible this afternoon into
the early evening hours for a good portion of the Panhandles.

Latest obs as we go into the early afternoon hours shows
widespread Td values ranging from the mid 50s in the west to
lower and mid 60s in the east. Although not an abundant amount of
moisture, especially aloft in the vertical profiles, there should
be suffice moisture for showers and thunderstorms to develop.
Also watching a cold front now entering the far western Oklahoma
Panhandle where surface convergence ahead of the front is noted in
the northwestern Panhandles with some light showers that did
develop along the boundary back in the late morning hours.
Further aloft and back to the west, a H500 perturbation continues
to move SE into northern NM where Cu's are starting to develop
across parts of the Sangre de Cristos range.

Going further into the afternoon hours, latest hi-res guidance
in-conjunction with obs trends indicate storms will likely develop
across the northwest Panhandles as the main H500 perturbation
will assist to advect a good, but rather narrow corridor of
theta-e values north into the north central Panhandles. In-
conjunction with a 1.5 PVU wall displacing to the SE just ahead of
the main perturbation, this will help to amplify the main trough
as it move towards the Panhandles. As a result, an increase of
effective shear to values around 30-35 kts across the northwest
and north central Panhandles should take place. This will help to
develop more organized convection just ahead of the main cold
front. In particular, between 21Z and 00Z Sunday will be the time
window where the highest chances of SB convection is possible.
Mean CAPE values of 1000-1500 J/kg between latest data shows
suffice instability for thunderstorms to develop. Although better
ingredients for thunderstorms will mainly confined north of the
Panhandles, the previously indicated time window will be most
ideal for multi-cell and even a chance of some transient
supercells to initially develop from an area from Adrian NE
towards Eva and moves east throughout the afternoon and early
evening hours. Strong to severe storms will be possible. Damaging
wind gusts will be the main hazard as DCAPE values approach 2000
J/kg in some locations ahead of the front. Some large hail is also
possible, especially if rotating updrafts in transient supercells
can get established early on. LCL heights on average will be over
2000 m across all of the Panhandles where deep inverted-V
profiles also support damaging wind gusts.

Continuing past 02-03Z, further east into the eastern Panhandles,
latest log-p profiles shows a prominent cap in place.
Thunderstorms will be possible across the eastern Panhandles later
this evening. However, unless generated from a progressive
outflow boundary and/or cold pool, storms later this evening
should remain elevated and remain below severe limits, but will
watch trends closely. Storms should diminish and/or exit the
Panhandles by 06Z Sunday.

Another hot day in store for the Panhandles tomorrow with dry
conditions returning. High temperatures will range from the lower
90s to near 100 degrees.

Meccariello

LONG TERM...Sunday night through Friday

An upper ridge will build in over the Panhandles Sunday night
through Tuesday. Shortwave trough expected to push across the
Panhandles late Tuesday and Tuesday night. Scattered convection
possible across the forecast area late Tuesday afternoon through
Tuesday night which may linger into Wednesday morning.
Perturbations associated with upper trough Wednesday afternoon
into Wednesday night will allow for another round of scattered
convection across much of the Panhandles. Continued shortwave
troughing across the central Plains states into the Panhandles
late next week will allow for additional rounds of convection late
Thursday into Thursday night and again Friday afternoon into
Friday night.

Lee surface trough across eastern Colorado and eastern New Mexico
Sunday night into Monday will allow for much warmer or hot
conditions with downsloping southwesterly winds early this week.
Surface low over eastern Colorado Monday night will track
southward and approach the Panhandles as a cold front pushes south
and east across Kansas and Colorado by Tuesday. Cold front
forecast to push into the northern Panhandles Tuesday morning and
then become stationary or quasi-stationary across the northwest
half of the forecast area by Tuesday evening. Another frontal
boundary pushes south and east and approaches the Panhandles late
next week. After above normal temps Monday, near normal conditions
are expected by late next week.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/7
Hazardous weather outlook, Aug 7, 3:07 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
407 PM CDT Sat Aug 7 2021

OKZ001>003-TXZ001>020-317-081100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
407 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible this afternoon and tonight across most
of the Oklahoma and Texas Panhandles. A few storms may become
strong to severe, with large hail to around the size of quarters
and damaging winds of 60 to 70 mph the primary hazards. A Severe
Thunderstorm Watch is in effect until 9 PM for the Oklahoma
Panhandle and most of the northern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Tuesday evening through Friday
across most of the Oklahoma and Texas Panhandles. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation expected through this evening.

Schneider

In the hours before

Local storm report, Aug 7, 4:52 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 NNE STURGIS           36.91N 102.04W
08/07/2021  E0.88 INCH       CIMARRON           OK   EMERGENCY MNGR

            EMERGENCY MANAGER RAN INTO ACCUMULATING HAIL
            COUPLE INCHES DEEP COVERING THE GROUND
            COMPLETELY. LARGEST HAIL STONE WAS ESTIMATED
            AROUND NICKELS. HOWEVER, THIS WAS FROM
            INSIDE THE CAR.

&&

TLH
Special weather statement, Aug 7, 5:05 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
605 PM CDT Sat Aug 7 2021

OKZ002-072330-
Texas OK-
605 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Texas
County through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hough, or 10 miles south of Wilburton, moving east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3677 10126 3677 10197 3699 10185 3700 10125
TIME...MOT...LOC 2304Z 266DEG 25KT 3692 10172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 7, 5:09 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
609 PM CDT Sat Aug 7 2021

TXZ016-072345-
Deaf Smith TX-
609 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern Deaf
Smith County through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Simms, or 12 miles south of Vega, moving east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Deaf
Smith County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3492 10263 3519 10258 3518 10217 3492 10217
TIME...MOT...LOC 2308Z 266DEG 25KT 3507 10249

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 7, 5:41 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
641 PM CDT Sat Aug 7 2021

TXZ017-080015-
Randall TX-
641 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Randall
County through 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bushland, or 10 miles northwest of Canyon, moving east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo, Canyon, Umbarger and Mescalero Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3518 10216 3518 10184 3492 10184 3491 10216
TIME...MOT...LOC 2341Z 270DEG 20KT 3508 10206

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 7, 5:45 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
645 PM CDT Sat Aug 7 2021

OKZ002-080015-
Texas OK-
645 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Texas
County through 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Goodwell, or 13 miles west of Guymon, moving east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Guymon, Goodwell and Optima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3652 10198 3677 10198 3679 10130 3652 10126
TIME...MOT...LOC 2345Z 263DEG 25KT 3668 10173

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Aug 7, 5:47 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
647 PM CDT Sat Aug 7 2021

TXZ001-002-006-007-080015-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
647 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern
Sherman, southeastern Dallam, northwestern Moore and northeastern
Hartley Counties through 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Dalhart, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dalhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3592 10249 3612 10250 3620 10203 3593 10199
TIME...MOT...LOC 2346Z 263DEG 25KT 3604 10239

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LFM

The radar

The Amarillo radar (KAMA), 108 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hartley

When
August 7, 5:52 PM CST
Where
Hartley County, 8.09 mi ESE of Dalhart
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.040, -102.380

Wind driven hail chipped the windshield of the vehicle the storm chaser was driving while heading west on FM 281.

Thunderstorm Wind, Potter

When
August 7, 6:27 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Ochiltree

When
August 7, 8:23 PM CST
Where
Ochiltree County, Waka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.280, -101.050

Thunderstorm Wind, Hutchinson

When
August 7, 9:39 PM CST
Where
Hutchinson County, 5.61 mi E of Borger
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.670, -101.280

Also had a 66 mph wind gust measured at this mesonet at 2136 lst as well.

Hail, Roberts

When
August 7, 10:30 PM CST
Where
Roberts County, 11.25 mi W of Codman
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -100.950

This report was received over social media. The hail lasted about 20 seconds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976389, 976397, 976395, 976398, 976396.